Prescriptions medications and weight gain

What's Inside?

Can prescription medications make you gain weight?

Many people experience an unexpected weight gain later realizing that it could be a side-effect of a medication they have been taking. There is evidence that suggests that some life-sustaining drugs or supplements may cause weight gain. However, we highly discourage stopping these medications without consulting your healthcare provider first. Doing so may cause unexpected health issues.

Which are the drugs that may cause weight gain?

Not all drugs bring about the same amount of weight gain, which is also dependent on the person taking the drug. Also, not all drugs that belong to the same medication family cause weight gain. Only some drugs in these medication families may cause weight gain as a side effect.

Medication family Drugs that may cause weight gain
Blood pressure medications atenolol (Tenormin), propranolol (Inderal), metoprolol (Lopressor), acebutolol (Sectral)
Diabetes medication pioglitazone (Prandin), glipizide (Glucotrol), insulin (Humulin N, Lantus), repaglinide (Prandin), glyburide (Diabeta, Micronase), nateglinide (Starlix)
Antidepressant and anti-anxiety medications paroxetine (Paxil), sertraline (Zoloft), amitriptyline, trazodone, alprazolam (Xanax), diazepam (Valium), mirtazapine (Remeron), citalopram (Celexa), fluvoxamine (Luvox)
Opioids hydrocodone, oxycodone
Steroid norethindrone, prednisone (deltasone, Prednicot, Sterapred), tamoxifen, oral contraceptives, nexplanon
Antihistamine diphenhydramine (Benadryl), cetirizine (Zyrtec), ranitidine, Levocetirizine (Xyzal), Hydroxyzine (Atarax, Vistaril), Chlorpheniramine maleate (Chlor-Trimeton), Fexofenadine (Allegra)
Antipsychotics haloperidol (Haldol), aripiprazole (Abilify), quetiapine (Seroquel), olanzapine (Zyprexa)
Anti-seizure and nerve pain drugs gabapentin (Neurontin), amitriptyline (Elavil), pregabalin (Lyrica), divalproex (Depakote)

How do medications cause weight gain?

  • Influencing appetite:
    Certain antidepressants boost the amount of certain “feel good” chemicals in your brain. The body’s ability to break down calories and appetite may be affected by these chemicals. You might not feel full even on a full stomach. You might also put on weight even without an increase in the amount of food you eat. Certain mood stabilizers turn on our appetite and keep it that way.

  • Increasing Fat storage:
    Many people reported gaining weight soon after they started taking insulin. This is more common among already overweight people suffering from type 2 Diabetes. Insulin stimulates creation of tissues, such as fat cells, within our bodies thus affecting how much fat we can store.

  • Decreasing metabolic rate:
    Beta blockers, typically used to treat high-blood pressure, slows down the heart-rate to lower pressure, thus easing pressure on the heart. This reduces the body’s responsiveness to exercise and burns calories slower than normal leading to a decrease in metabolic rate.

  • Increasing Fluid retention:
    Certain drugs taken for diabetes makes the body store more salt, consequently making the body absorb and store more water. The added weight is that of the extra water stored and not of fat.

  • Inhibiting exercise:
    Certain drugs( antidepressants such as amitriptyline) may make it difficult to breathe while exercising. While some other drugs might make you feel sleepy, so you don’t get up and exercise. This is how lesser calories are burnt everyday making you gain weight.

What can you do?

Before consulting a healthcare provider, it might also be worth considering if you have had any of the following changes in your life that commonly cause weight gain:

  • Increased your food intake
  • Increased consumption of sugary foods and beverages
  • Decreased physical activity
  • Fewer hours of sleep
  • Increased stress (physical stress such as injury, surgery or mental stress)

If you find that any of the changes mentioned above are applicable to you, you can try making healthy lifestyle modifications for 3-6 weeks prior to a clinician visit.

If you are still doubtful that your medications may be causing the weight gain, we recommend refraining from stopping the medication on your own. It will be well worth your while to speak to your doctor to get clarification. If the need might occur, you can discuss any alternatives to your current medications that do not come with the side-effect of weight gain.
If switching to an alternate medication is not an option, you might want to think about offsetting the weight gained by switching to a healthier diet or burning more calories.